I'm still new to bipolar, still trying to figure things out. I hear a lot of people talking about being b*tchy or being angry and hurting/destroying things. Is this part of bipolar or is this an individual thing?
The reason I ask is my anger has gotten out of control recently. Up until a year or so ago I wasn't this way, but the anger is rediculous now. It comes out of nowhere, its intense, and i feel i have no control over it while its happening. I've been called insubbordinate at work, yelled & screamed at my family, road rage a lot. I just recently broke up with my boyfriend because I didn't want to hurt him. I was afraid I was going to drag him into this mess of anger. I talked to my pdoc whose answer was "have you always been like this?" I said no, "then you don't have to be" but no real answer. I was taken off my lithium a few weeks ago, but my pdoc put me back on it now.
Just needing to understand if/where this fits in. I mean I know the whole depression-mania part, but irritability/anger? Will the lithium help, or is this all me? Dr. G? Anyone? Help!
Welcome to the board Kat! I just thought I'd share my experience with this. Most of the time I have no temper at all, none...but when I'm manic, I lose control to the point I have banged my head against a wall or thrown things across the room and screamed...over such little things. Then I end up huddled on the floor crying, every time. I make sure there are other symptoms to go with the rage (there always are) but it's a tell tale sign for me. I don't think it's all you. If your anger is part of mania, lithium may help it. Lithium is a newer drug for me, but it's helped so much. I hope that helps some. I'm sure someone else or Dr. G can shed more light on it for you though. Hope that helps.
Thanks for your Reply!
Helpkat my wife is out of town this week with little to no computer access ( Jselleck ) she would be the perfect person to give you advice but i will give it a go in her absence. Anger does seem to be a symptom in some people with bipolar at least most of those who I know on a personal level. It could also be sign that you are having thyroid issues and you may want to do research or ask your doctor and or Pdoc about thyroid issues. I have known those who have thyroid issues to get angry out of no were. If it is not a thyroid issue then your symptom seem similar to the anger problems my wife has. When she is manic and some times depressed she get really angry easily. she has really gotten it under control these last couple of years. After her driving got to aggressive and she started to be hospitalized for violent out bursts she made anger management something her and her councilor focused on every time they met. she also went to anger management classes. Both my wife and I saw huge Improvements in her angry episodes after she went to anger management. classes. Let me finish by saying no medical training here so I can't even begin to tell you why some people with bipolar have anger issues similar to what you have described. Also thyroid thing is just some I have heard about through some people I know so that may or may not have any thing to do with your problems. I hope you find the answers you are looking for soon.
Thank you so much for your replies. It helps to know that the BP might be playing a little part in this. I have never had issues with anger or rage, so this is only the last few years this has been going on. I've only known about my BP for a year or so.The last few weeks have been especially nasty, but I did go off the lithium about 4 weeks ago. (I'm back on for 3 days now)I know I need to put in an effort to stop this, but when it just appears out of no where for no realistic reason, its scary.
Sarah, I saw your response about anger over little things and then being in a ball crying. That fits me to a T almost when this happens. Last time I was on the phone when it happened. great 45 min conversation, one word they said i didn't like and ...boom! I was pacing like a cat behind bars, yelling and screaming at the person by the end I hung up on them, and was sobbing curled up in my bed. A little while later I sent an apology to that person.
So for those who have had this issue with anger as a part of their cycles, is it more with your mania or more with depression? Is Lithium supposed to help?
As I mentioned in my response to your other posting, no one symptom can really be taken out of the context of the collection of other symptoms that define mania (or depression) -- just as sadness alone does not equal depression, irritability in isolation of the other signs of mania (ie, not needing sleep, fast thoughts and speech, h8gh energy, etc.) does not equal mania. The recent changes to our diagnostic system (DSM-5) highlight the central importance of an unusual increase in energy as a key element for defining a manic episode; it is not just about mood. It would seem to me that it would be useful to work with your doctor in trying to identify if the periods of irritability correspond with other mania symptoms such as these -- and if so, antimanic medicines (notably, Depakote, lithium or Tegretol) may be of help. If irritability arises more in the context of a depressive episode (hopelessness, lethargy/no energy, sluggishness, insomnia, appetite changes) then serotonergic antidepressants may be of help. Either way, behavioral/psychotherapy strategies would seem to be fundamental to helping with the ability to self-regulate emotional reactions and responses to interpersonal or other stresses that may "trigger" anger outbursts.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.